Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Affect Disord. 2000 Jan-Mar;57(1-3):107-13.

A control study of the cutaneous side effects of chronic lithium therapy.

Author information

  • 1Division of Dermatology, Department of Medicine and Therapeutics, The Chinese University of Hong Kong, 9/F Clinical Science Building, Prince of Wales Hospital, Shatin, Hong Kong. henrychan@cuhk.edu.hk

Abstract

BACKGROUND:

To assess the nature and prevalence of skin disorders among psychiatric patients on chronic lithium therapy and to compare them with patients on other psychotropic medications.

METHOD:

51 patients on lithium and 57 patients on other psychotropics were recruited. Dermatological assessment included a semi-structured questionnaire and clinical examination of the subjects by two dermatologists who were blind to the psychiatric diagnosis and treatment. Secondary cutaneous reaction was defined as skin eruption that developed or deteriorated after commencement of psychiatric medication.

RESULTS:

Lithium treated patients developed significantly more secondary cutaneous reactions than the control group. This applied particularly to acne and psoriasis. Male patients on lithium were more likely to be affected than female patients.

CONCLUSION:

Lithium aggravates or triggers cutaneous conditions that are characterized by the pathological findings of neutrophilic infiltration. Since these cutaneous problem can be distressing to patients and may affect medication compliance, there should be heightened attention to skin problems in patients receiving lithium treatment.

PMID:
10708822
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk